Back to Ask the Diabetes Team Ask the Diabetes Team

From Pittsfield, Massachusetts, USA:

While everyone knows that exercise is beneficial to people with diabetes who take insulin, I am curious how intense exercise effects my body. Exercise such as running 7 miles in under 45 minutes, riding a bike for 2 hours, with blood sugar levels under control, seems to cause me lows up to 18 hours after my workout. Are there any studies regarding this type of exercise and its possible effects over the next few days?


An exercising body uses carbohydrate as its major fuel source. Carbohydrate stored in the muscles and the liver as glycogen breaks down and circulates in the blood stream as blood glucose. Athletes who do not have diabetes have enough stored carbohydrate, or glycogen to exercise intensely for bout 90 minutes. For them carbohydrate replacement is only needed when exercise exceeds 90 minutes at moderate to high intensity. Up to this point, water is probably the best replacement beverage. For the individual with diabetes, carbohydrate replacement is most likely needed after an hour to prevent hypoglycemia, especially if blood glucose was within normal range prior to the exercise bout.

Consuming carbohydrate immediately after exercise optimizes repletion of muscle and liver glycogen. This takes on added importance for the individual exercising with diabetes who is also at risk of late-onset hypoglycemia. There are studies that have shown that hypoglycemia is even more likely to occur 4 to 10 hours after an exercise bout, than during an activity or shortly after. Know that you may need extra food up to 24 hours after exercising, depending on how hard and how long you have exercised.

Strenuous exercise over an extended period of time may also require a decrease in insulin dosage. This may be something you may want to discuss with your physician or diabetes educator.

Remember: everyone responds differently to each specific situation. Intensity, duration, time of day, the amount of insulin on board as well as when you last took your insulin are all factors to be aware of.


Original posting 30 Jun 2000
Posted to Exercise and Sports


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.